Wyoming, 2019

Blizzard in Wyoming, March 13 to 14, 2019

March 13 to 14, 2019 · NWS CYS · 19 events in 19 counties and zones

A well deepening Colorado Low underwent bombogenesis producing widespread heavy snow and blizzard conditions across all of southeastern Wyoming. Conditions initially began as rain on the morning of the 13th with thunderstorms across the far southeastern portion before transitioning over to snow later in the morning.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A well deepening Colorado Low underwent bombogenesis producing widespread heavy snow and blizzard conditions across all of southeastern Wyoming. Conditions initially began as rain on the morning of the 13th with thunderstorms across the far southeastern portion before transitioning over to snow later in the morning. By noon of the 13th, almost all of southeastern Wyoming was under blizzard conditions with Interstates 80 and 25 closed to traffic and communities issuing no travel advised to keep folks off the road. Snow foot drifts of over 10 feet tall were reported with heavy snowfall of over a foot measured. Initial estimates placed livestock losses at 4,100 cattle, 200 sheep and 40 horses statewide from snow and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 12, 10:34 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 12, 10:34 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1134 PM MDT Tue Mar 12 2019

.UPDATE...
Issued at 1122 PM MDT Tue Mar 12 2019

Please see latest 06z Aviation Discussion

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 244 PM MDT Tue Mar 12 2019

Latest water vapor/ir loop was showing convection blossoming over
the central plains. There is also some indications of a baroclinic
leaf developing over western Kansas. Large synoptic scale lift is
also occurring across the Rockies due to strong upper level
diffluence to the north of the potential vorticity anomaly moving
through southern Arizona. This pocket of strong diffluence will
continue to lift northeast tonight in response to the digging
shortwave. As a result, we will see steep mid level lapse rates
developing tonight into Wednesday which will result in some
scattered thunderstorms with small hail due to some weak shear
this evening transitioning to snow late tonight into Wednesday
morning. We did add some more freezing rain to the northern
panhandle tonight as a low level pocket of warm air hangs on to
that region through 15z or so. This will most likely result in
icing on trees/powerlines, and once the wind and snow kicks in, we
may experience widespread power outages. Ice accumulations will
generally range from a tenth to a quarter of an inch in the
northern panhandle.

Further south...towards Cheyenne rain to snow changeover may occur
a little sooner than daybreak as the right entrance region of the
upper level jet induces low level cold air advection along the
lee side of the Laramie range. Soon after this changeover to snow
occurs we are looking at strong 700-600mb frontogenesis along
southeast Wyoming and parts of the southern panhandle with a
significant trowal developing from near Cheyenne to the northern
panhandle as the day/night wears on. This will also be the time
a rapid pressure drop in the surface pressure is expected over
eastern Colorado and western Kansas which will cause wind speeds
to really kick into high gear. The models are still advertising
record breaking surface low pressure around 975 mb. Therefore, we
are looking at uncharted territory on how much snow this system
could ramp up. We did bump amounts in most locations especially in
the southeast Wyoming.

Wind speeds will be very slow to diminish with this storm so we
may be looking at a ground blizzard until at least until Thursday
evening. Later shifts may need evaluate to see if this blizzard
warning needs to be extended.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 244 PM MDT Tue Mar 12 2019

The upper level ridge is expected to build over the area this
weekend and bring warmer temperatures to the region with another
shortwave possibly moving into the northern plains early next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1122 PM MDT Tue Mar 12 2019

A meteorological menagerie in store for all terminals over the
next twenty four hours. Ongoing convective storms will continue
across KCYS and KSNY for the next couple hours are temperatures
begin to plummet transitioning over to wintry mix then heavy snow.
Model temperature profiles suggesting the formation and accretion
of freezing rain on the northern tier of terminals in the NE
Panhandle at KBFF, KAIA, and KCDR. Expecting full transition to
snow for these sites after 15z. In addition to the precipitation,
winds will be cranking out of the north-northeast bringing
blizzard conditions late Wednesday morning and continuing through
into Thursday. Flight categories quickly to diminish to LIFR and
staying there for duration of Wednesday.

&&

.FIRE WEATHER...
Issued at 244 PM MDT Tue Mar 12 2019

Fire weather concerns will remain low as an intense winter storm
moves into the region Tonight and departs Thursday. Heavy
snowfall and strong winds are expected over most of the area. A
drier, milder weather pattern will return this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Blizzard Warning until 6 PM MDT Thursday for WYZ102-108-117>119.

     Winter Storm Warning until 6 PM MDT Thursday for WYZ101-103>107-
     109>116.

NE...Blizzard Warning until 6 PM MDT Thursday for NEZ002-003-019>021-
     054-055-095-096.

&&

UPDATE...WM
SHORT TERM...REC
LONG TERM...REC
AVIATION...WM
FIRE WEATHER...REC
Hazardous weather outlook, Mar 12, 2:54 PM MST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
354 PM MDT Tue Mar 12 2019

NEZ002-003-019>021-054-055-095-096-WYZ108-117>119-131015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
354 PM MDT Tue Mar 12 2019

This hazardous weather outlook is for portions of western Nebraska
and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Patchy dense fog will develop again overnight through mid-morning
Wednesday across portions of the Nebraska Panhandle. Visibilities
will be reduced to a quarter mile at times.

Rain will spread northeast across the area this evening. The rain
will change over to snow after midnight. Isolated thunderstorms are
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

...MAJOR WINTER STORM AND BLIZZARD CONDITIONS BEGINNING WEDNESDAY
MORNING...

A major winter storm will impact the area beginning Wednesday
morning and continue through Thursday. Heavy snow accumulations,
winds up to 65 mph and blowing snow will make travel very difficult
if not impossible. Strong winds may cause blizzard conditions.
Blizzard Warnings are in effect. Prepare now for this dangerous
winter weather.

.Spotter information statement...

Spotter activation will not be needed but spotters are encouraged
to report snowfall amounts to the National Weather Service.

WYZ101>107-109>116-131015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-
354 PM MDT Tue Mar 12 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rain will spread northeast across the area late this afternoon
and evening. The rain will mix with and change to snow late this
evening. Isolated thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

...MAJOR WINTER STORM AND NEAR BLIZZARD CONDITIONS BEGINNING
WEDNESDAY MORNING...

A major winter storm will impact the area beginning Wednesday
morning and continue through Thursday. Heavy snow accumulations,
winds up to 50 mph and blowing snow will make travel very difficult
if not impossible. Strong winds may cause near blizzard conditions.
Winter Storm Warnings are in effect. Prepare now for this dangerous
winter weather.

.Spotter information statement...

Spotter activation will not be needed but spotters are encouraged
to report snowfall amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 blizzard. Local standard time, as filed.

Blizzard, Southwest Carbon County

When
March 13, 2:43 AM MST to 9:43 PM MST
Where
Southwest Carbon County forecast zone
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Several periods of high wind criteria gusts above 58 mph coupled with ongoing snow heavy snow brought blizzard conditions. Snow totals were over 15 inches.

Blizzard, North Laramie Range

When
March 13, 4:44 AM MST to March 14, 8:44 AM MST
Where
North Laramie Range forecast zone
Reported by
Other Federal Agency
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Dodge Creek and Esterbrook sites recorded blizzard criteria winds in addition to SNOTEL sites measuring over 30 inches of snow.

Blizzard, South Laramie Range

When
March 13, 8:35 AM MST to March 14, 10:40 AM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensors along Interstate 80 measured prolonged period of blizzard conditions with Crow Creek Snotel measuring an estimated total of 18 inches.

Blizzard, Central Laramie County

When
March 13, 8:40 AM MST to 5:00 PM MST
Where
Central Laramie County forecast zone
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Site at the Cheyenne Airport measured the reported blizzard conditions. Several stranded vehicles were reported along with stuck vehicles in the City of Cheyenne. Two Cheyenne Police cruisers were damaged when passing vehicles lost control and hit the vehicles. The officers were not injured. Police had reported over 50 stranded or abandoned vehicles and at least sixteen vehicle accidents. NWS employees reported several 6 foot and larger drifts at their homes and at the office.

Blizzard, Central Carbon County

When
March 13, 9:00 AM MST to 3:53 PM MST
Where
Central Carbon County forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Highway Patrol along with the ASOS at Rawlins reported blizzard conditions during the event. A fatal crash occurred at milepost 219 on Interstate 80 around 9:37 AM. A Semi with two trailers crashed into a previous crash of two tractor trailers. The one driver involved with the first collision was outside of his vehicle when the second collision occurred. The driver then became trapped between his trailer and tractor portion of the other vehicle. He succumbed to his injuries at the scene. No other injuries were reported but the driver of the third semi was likely driving too fast for the winter road conditions, which were slick with ice and blowing snow.

Blizzard, Central Laramie Range and Southwest Platte County

When
March 13, 9:35 AM MST to 6:30 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Bourdeaux measured the blizzard conditions while Interstate 25 was closed during event due to winter conditions and blowing snow piling up faster than plows could remove.

Blizzard, South Laramie Range Foothills

When
March 13, 9:50 AM MST to 10:20 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensors along Interstate 80 observed blizzard conditions.

Blizzard, Upper North Platte River Basin

When
March 13, 9:55 AM MST to 8:55 PM MST
Where
Upper North Platte River Basin forecast zone
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Conditions reported at the Skyline Wyoming Department of Transportation sensor with highest wind gusts at 40 mph.

Blizzard, Converse County Lower Elevations

When
March 13, 10:35 AM MST to 6:35 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Blizzard conditions measured at the Douglas, Converse County Airport. Nearby CoCoRaHs observer measured 12.0 inches of snow in addition.

Blizzard, East Laramie County

When
March 13, 10:35 AM MST to 3:35 PM MST
Where
East Laramie County forecast zone
Reported by
AWOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Conditions measured by the Pine Bluffs Municipal Airport.

Blizzard, Snowy Range

When
March 13, 10:52 AM MST to 8:52 PM MST
Where
Snowy Range forecast zone
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Blizzard wind conditions measured at the Sawmill Park sensor while the highest estimated snowfall total by area SNOTEL site up to 45 inches.

Blizzard, North Snowy Range Foothills

When
March 13, 11:00 AM MST to 6:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Several Wyoming Department of Transportation sensors along Interstate 80 measured periods of blizzard conditions with several sensors recording wind gusts even up to 48 mph.

Blizzard, Sierra Madre Range

When
March 13, 11:20 AM MST to 3:20 PM MST
Where
Sierra Madre Range forecast zone
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Sandstone sensor measured blizzard criteria winds while several SNOTEL sites in the mountains measured over 20 inches of snow.

Blizzard, Shirley Basin

When
March 13, 11:50 AM MST to March 14, 2:35 AM MST
Where
Shirley Basin forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transporation sensor at Shirley Rim measured blizzard conditions.

Blizzard, Laramie Valley

When
March 13, 12:19 PM MST to 8:10 PM MST
Where
Laramie Valley forecast zone
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Conditions measured at the Laramie Airport with highest winds gusting to 46 mph and snowfall totals over a foot.

Blizzard, East Platte County

When
March 13, 2:00 PM MST to 7:00 PM MST
Where
East Platte County forecast zone
Reported by
Trained Spotter
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Observer in Hartville experienced blizzard conditions with visibility down to a couple hundred feet at times. With heavy drifting and blowing snow best estimated on snowfall accumulations were around 10 inches.

Blizzard, Goshen County

When
March 13, 2:05 PM MST to 7:05 PM MST
Where
Goshen County forecast zone
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Conditions measured at the Torrington Airport with wind gusts up to 48 mph including a peak wind measurement of of 52 mph at 6:53 PM MDT on the 13th. Widespread snow totals of 6.5 inches up to 15 inches across the area.

Blizzard, Niobrara County

When
March 13, 4:00 PM MST to March 14, 7:30 AM MST
Where
Niobrara County forecast zone
Reported by
Department of Highways
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Worker observed the conditions in Lusk with reports of 18 to 20 inches of snow while the Randall Union Pacific Railraod measured wind gusts up to 55 mph.

Blizzard, Ferris/Seminoe/Shirley Mountains

When
March 13, 5:50 PM MST to March 14, 5:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
Trained Spotter
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Total snowfall estimate of 7 inches give the blowing snow at Muddy Gap. United States Highway 287 was closed through the overnight into the afternoon on the fourteenth. Nearby sites had winds gusting to 40 mph during the period.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Central Carbon County2019-03-1328MaleVehicle/Towed TrailerIndirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811605, 810781, 811619, 802363, 802414, 810787, 811620, 811607, 810779, 811621, 811616, 811604, 811606, 810786, 811618, 811599, 811602, 810780, 810782.